Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Pittsburgh, PA

May 13, 2018Greene County, Washington County, Pennsylvania; Belmont County, Ohio; Marshall County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 13, 2018, 7:59 PM EDT for Greene County, Washington County, Pennsylvania; Belmont County, Ohio; Marshall County, West Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2018, 7:59 PM EDT (23:59 UTC)
Expired
May 13, 2018, 8:21 PM EDT
In force
22 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Belmont County, OH, Greene County, PA, Washington County, PA, Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 67 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 4:28 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 12.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:20 PM EDT, 39 minutes earlier.

Area forecast discussion, May 13, 7:20 PM EDT, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
720 PM EDT Sun May 13 2018

.SYNOPSIS...
Periodic showers and thunderstorms are expected this week as a
series of upper disturbances interacts with a meandering front
across the area.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
730pm update...have decreased the coverage of the SVR watch,
taking out a row of northern counties. SVR threat still exists
in the watch area. Modified overnight PoPs in line with the
latest hires model guidance and radar trends. Increased cloud
cover overnight as models are indicating a deck of low clouds
overspreading much of the region late this evening. Temperatures
were refreshed with a blend of hires guidance.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The quasi-stationary front is progged to waver across the
region through the period. Daily chances for showers and
thunderstorms will be the norm as a series of waves interact
with the stalled frontal boundary.

A stronger shortwave trough is expected on Tue. An isolated
severe thunderstorm potential will continue during the
aftn/early eve hours both Mon and Tue, when the greatest
destabilization occurs. However, the flash flood potential also
appears likely to increase, especially by Tue, as repeated
rounds of showers and thunderstorms saturate the ground. Once
the evolution of Sun's convection can be evaluated, and the
placement of the frontal boundary on Mon can be assessed, a
Flash Flood Watch may need to be considered by later shifts.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The omnipresent quasi-stationary front is progged to remain
across the OH Valley region at least through late week as
shortwave troughs cross the region in wly flow aloft. An upper-
level trough is progged to advance slowly out of the MS and TN
Valley regions by late week into the weekend, maintaining
substantive rain chances in the forecast. Repeated rounds of
showers/tstms will increase the potential for flash flooding
during the period as the ground becomes increasingly saturated.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
With abundant low-level moisture, expect that restrictions will
develop once again at all terminals overnight. Dropped all
locations to low MVFR/IFR. Kept a VCTS mention at all terminals
late Monday morning with the HREF showing a cluster of storms
moving through the region.

OUTLOOK...
Periodic restrictions are likely for much of this week as a
series of disturbances crosses the region and spawns showers
and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 13, 4:31 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
431 PM EDT Sun May 13 2018

MDZ001-OHZ057>059-068-069-PAZ029-031-073>076-WVZ002>004-012-021-
509>514-142045-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 PM EDT Sun May 13 2018

...SEVERE THUNDERSTORM WATCH 86 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Isolated severe thunderstorms are possible this afternoon and early
evening. Damaging wind and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An increasing potential for flash flooding is expected through the
upcoming week as repeated rounds of showers and thunderstorms
saturate the ground.

Severe thunderstorms also will be possible during the afternoon and
early evening hours through at least the first half of the week as a
frontal boundary remains in the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-PAZ020-021-WVZ001-142045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Beaver-
Allegheny-Hancock-
431 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Isolated severe thunderstorms are possible this afternoon and early
evening. Damaging wind and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An increasing potential for flash flooding is expected through the
upcoming week as repeated rounds of showers and thunderstorms
saturate the ground.

Severe thunderstorms also will be possible during the afternoon and
early evening hours through at least the first half of the week as a
frontal boundary remains in the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-022-023-142045-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
431 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An increasing potential for flash flooding is expected through the
upcoming week as repeated rounds of showers and thunderstorms
saturate the ground.

Severe thunderstorms also will be possible during the afternoon and
early evening hours through at least the first half of the week,
mainly south of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Local storm report, May 13, 4:33 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     CLAYSVILLE              40.12N  80.41W
05/13/2018                   WASHINGTON         PA   911 CALL CENTER

            TREES DOWN IN CLAYSVILLE

&&

EVENT NUMBER PBZ1802924

RCC
Local storm report, May 13, 5:32 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     1 ENE CLAYSVILLE        40.12N  80.40W
05/13/2018                   WASHINGTON         PA   911 CALL CENTER

            IN ADDITION TO TREES DOWN, MULTIPLE UTILITY POLES/HIGH
            TENSION LINES DOWN ALONG SR 40 FROM A DOWNBURST.

&&

EVENT NUMBER PBZ1802925

KRAMAR
Local storm report, May 13, 5:40 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
540 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     DRY TAVERN              39.94N  80.01W
05/13/2018                   GREENE             PA   AMATEUR RADIO

            TREES DOWN ACROSS RT.88. ROAD CLOSED.

&&

EVENT NUMBER PBZ1802926

RCC
Local storm report, May 13, 6:00 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
600 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     ISABELLA                39.95N  79.93W
05/13/2018                   FAYETTE            PA   AMATEUR RADIO

            TREES DOWN AND ROOF BLOWN OFF OF MOBILE HOME.

&&

EVENT NUMBER PBZ1802927

RCC
Local storm report, May 13, 7:42 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 PM EDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     6 NNW CALDWELL          39.82N  81.57W
05/13/2018                   NOBLE              OH   LAW ENFORCEMENT

            TREES DOWN

&&

EVENT NUMBER PBZ1802928

RCC
Special weather statement, May 13, 7:52 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
752 PM EDT SUN MAY 13 2018

OHZ059-PAZ029-031-WVZ003-004-140015-
Belmont-Greene-Washington-Marshall-Ohio-
752 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN BELMONT...SOUTHWESTERN WASHINGTON...
NORTHWESTERN GREENE...OHIO AND NORTHERN MARSHALL COUNTIES...

At 752 PM EDT, a strong thunderstorm was located near Shadyside, or
near Bellaire, moving east at 30 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Wheeling...                       Moundsville...
Martins Ferry...                  St. Clairsville...
Bellaire...                       Warwood...
Bethlehem...                      Triadelphia...
Valley Grove...                   Shadyside...
McMechen...                       Glen Dale...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 216 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 2.

LAT...LON 3988 8093 4007 8093 4016 8049 3987 8045
TIME...MOT...LOC 2352Z 265DEG 27KT 3998 8083

CL

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:13 PM EDTFlash Flood WarningPBZWestmoreland108 min
May 13, 8:04 AM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence41 min
May 13, 8:39 AM EDTSpecial Weather StatementPBZArmstrong, Indiana36 min
May 13, 4:22 PM EDTSevere Thunderstorm WarningPBZGreene, Washington38 min
May 13, 4:53 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington52 min
May 13, 6:17 PM EDTSevere Thunderstorm WarningPBZGuernsey, Monroe, Muskingum, Noble43 min
May 13, 6:52 PM EDTSevere Thunderstorm WarningPBZMonroe25 min
May 13, 6:54 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Noble36 min
May 13, 7:22 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Noble33 min
May 13, 4:05 PM EDTSpecial Weather StatementPBZOhio25 min
May 13, 7:52 PM EDTSpecial Weather StatementPBZOhio23 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.